Side Effects of Chemotherapy
Drugs such as chemotherapy and pain medicine can cause constipation as a side effect. Constipation is a condition that causes bowel movements to become less frequent; stools are hard and dry, and difficult to pass. You may have painful bowel movements and feel bloated or nauseous. You may belch, pass a lot of gas, and have stomach cramps or pressure in the rectum. Constipation can also result when people are not active and spend a lot of time sitting or lying down. Eating foods that are low in fibre or not drinking enough fluids can also cause constipation
Ways to Manage Constipation:
- Keep a record of your bowel movements. Show this record to your doctor or nurse and talk about what is normal for you. This makes it easier to figure out whether you have constipation.
- Drink at least 8 cups of water or other fluids each day. Many people find that drinking warm or hot beverages (coffee and tea) helps with constipation. Fruit juices may also be helpful. Prune juice is commonly used to aid with constipation.
- Be active every day. Walking, riding a bike or doing yoga are helpful in reducing the effects of constipation. If you cannot walk, ask about other exercises that you can do in a chair or bed. Talk with your doctor or nurse about ways you can be more active.
- Eating high fibre foods and drinking lots of fluids can help soften your stools. Good sources of fibre include whole-grain bread and cereal, dried beans and peas, raw vegetables, fresh and dried fruit, nuts, seeds and popcorn.
- Let your doctor or nurse know if you have not had a bowel movement in two days. Your doctor may suggest a fibre supplement, laxative, stool softener or enema. Do not use these treatments without first checking with your doctor or nurse. He or she may prescribe a stool softener to prevent straining and rectal bleeding when you go to the bathroom.